Namespaces
Variants
Actions

Difference between revisions of "Cauchy Schwarz inequality"

From Encyclopedia of Mathematics
Jump to: navigation, search
(some TeX)
(TeX done and links)
 
Line 1: Line 1:
{{TEX|part}}
+
{{TEX|done}}
 +
 
 +
====The Cauchy inequality for finite sums of real numbers====
  
 
The Cauchy inequality for finite sums of real numbers is the inequality
 
The Cauchy inequality for finite sums of real numbers is the inequality
Line 7: Line 9:
 
Proved by A.L. Cauchy (1821); the analogue for integrals is known as the [[Bunyakovskii inequality]].
 
Proved by A.L. Cauchy (1821); the analogue for integrals is known as the [[Bunyakovskii inequality]].
  
The Cauchy inequality is also the name used for an inequality for the [[modulus]] $|f^{(k)}(a)|$ of a derivative of a regular [[analytic function]] $f(z)$ at a [[fixed point]] $a$ of the complex plane $C$, or for the modulus $|c_k|$ of the coefficients of the [[power series]] expansion of $f(z)$,
 
\begin{equation}
 
f(z)=\sum_{k=0}^\infty c_k (z-a)^k .
 
\end{equation}
 
These inequalities are
 
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c0208809.png" /></td> <td valign="top" style="width:5%;text-align:right;">(*)</td></tr></table>
 
  
where $r$ is the radius of any disc <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088011.png" /> on which <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088012.png" /> is regular, and <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088013.png" /> is the maximum modulus of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088014.png" /> on the circle <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088015.png" />. The inequalities (*) occur in the work of A.L. Cauchy (see e.g. ). They directly imply the Cauchy–Hadamard inequality (see ):
+
====Comments====
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088016.png" /></td> </tr></table>
+
In Western literature the name Bunyakovskii inequality is rarely used. Both the inequality for finite sums of real numbers, or its generalization to complex numbers, and its analogue for integrals are often called the Schwarz inequality or the Cauchy-Schwarz inequality.
  
where <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088017.png" /> is the distance from <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088018.png" /> to the boundary <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088019.png" /> of the [[Domain of holomorphy|domain of holomorphy]] of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088020.png" />. In particular, if <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088021.png" /> is an entire function, then at any point <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088022.png" />,
 
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088023.png" /></td> </tr></table>
 
  
For a holomorphic function <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088024.png" /> of several complex variables <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088025.png" />, <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088026.png" />, the Cauchy inequalities are
+
====The Cauchy inequality for the modulus of a regular analytic function====
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088027.png" /></td> </tr></table>
+
The Cauchy inequality is also the name used for an inequality for the [[modulus]] $|f^{(k)}(a)|$ of a derivative of a regular [[analytic function]] $f(z)$ at a [[fixed point]] $a$ of the complex plane $\mathbb{C}$, or for the modulus $|c_k|$ of the coefficients of the [[power series]] expansion of $f(z)$,
 +
\begin{equation}
 +
f(z)=\sum_{k=0}^\infty c_k (z-a)^k .
 +
\end{equation}
 +
These inequalities are
 +
\begin{equation}\label{eq:1}
 +
\left\lvert f^{(k)}(a)\right\rvert\leq k!\frac{M(r)}{r^k},\quad\lvert c_k\rvert\leq\frac{M(r)}{r^k},
 +
\end{equation}
 +
where $r$ is the radius of any disc $U=\{z\in\mathbb{C}\colon\lvert z-a\rvert\leq r\}$ on which $f(z)$ is regular, and $M(r)$ is the maximum modulus of $\lvert f(z)\rvert$ on the circle $\lvert z-a\rvert=r$. The inequalities \eqref{eq:1} occur in the work of A.L. Cauchy <ref name="Cauchy" />. They directly imply the [[Cauchy-Hadamard theorem|Cauchy-Hadamard inequality]] (see <ref name="Hadamard" />):
 +
\begin{equation}
 +
\lim_{k\rightarrow\infty}\sup\left(\frac{\left\lvert f^{(k)}(a)\right\rvert}{k!}\right)^{1/k}\leq\frac{1}{d(a,\partial D)},
 +
\end{equation}
 +
where $d(a,\partial D)$ is the distance from $a$ to the boundary $\partial D$ of the [[domain of holomorphy]] of $f(z)$. In particular, if $f(z)$ is an [[entire function]], then at any point $a\in\mathbb{C}$,
 +
\begin{equation}
 +
\lim_{k\rightarrow\infty}\sup\left(\frac{\left\lvert f^{(k)}(a)\right\rvert}{k!}\right)^{1/k}=0.
 +
\end{equation}
  
 +
For a holomorphic function $f(z)$ of several complex variables $z=(z_1,\ldots,z_n)$, $n>1$, the Cauchy inequalities are
 +
\begin{equation}
 +
\frac{\partial^{k_1+\cdots+k_n}f(a)}{\partial z_1^{k_1}\cdots\partial z_n^{k_n}}\leq k_1!\cdots k_n!\frac{M(r_1,\ldots,r_n)}{r_1^{k_1}\cdots r_n^{k_n}}
 +
\end{equation}
 
or
 
or
 +
\begin{equation}
 +
\lvert c_{k_1,\ldots,k_n}\rvert\leq\frac{M(r_1,\ldots,r_n)}{r_1^{k_1}\cdots r_n^{k_n}},\quad a=(a_1,\ldots,a_n)\in\mathbb{C}^n,\quad k_1,\ldots,k_n=0,1,\ldots,
 +
\end{equation}
 +
where $c_{k_1,\ldots,k_n}$ are the coefficients of the power series expansion of $f(z)$:
 +
\begin{equation}
 +
f(z)=\sum_{k_1,\ldots,k_n}^{\infty}c_{k_1,\ldots,k_n}(z_1-a_1)^{k_1}\cdots(z_n-a_n)^{k_n},
 +
\end{equation}
 +
$r_1,\ldots,r_n$ are the radii of a [[polydisc]] $U^n=\{z\in\mathbb{C}^n\colon\lvert z_j-a_j\rvert\leq r_j,\; j=1,\ldots,n\}$ on which $f(z)$ is holomorphic, and $M(r_1,\ldots,r_n)$ is the maximum of $\lvert f(z)\rvert$ on the distinguished boundary of $U^n$.
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088028.png" /></td> </tr></table>
 
  
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088029.png" /></td> </tr></table>
 
  
where <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088030.png" /> are the coefficients of the power series expansion of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088031.png" />:
+
====Comments====
 
 
<table class="eq" style="width:100%;"> <tr><td valign="top" style="width:94%;text-align:center;"><img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088032.png" /></td> </tr></table>
 
 
 
<img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088033.png" /> are the radii of a polydisc <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088034.png" /> on which <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088035.png" /> is holomorphic, and <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088036.png" /> is the maximum of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088037.png" /> on the distinguished boundary of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088038.png" />.
 
  
For references see [[Cauchy–Hadamard theorem]].
+
The distinguished boundary of a polydisc $U^n$ as above is the set $T^n=\{z\in\mathbb{C}^n\colon\lvert z_\nu-a_\nu\rvert\leq r_\nu,\; \nu=1,\ldots,n\}$.
  
  
  
====Comments====
+
====References====
 
 
In Western literature the name Bunyakovskii inequality is rarely used. Both the inequality for finite sums of real numbers, or its generalization to complex numbers (see [[Bunyakovskii inequality]]), and its analogue for integrals are often called the Schwarz inequality or the Cauchy–Schwarz inequality.
 
  
The distinguished boundary of a [[polydisc]] $U^n$ as above is the set <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/c/c020/c020880/c02088040.png" />.
+
<references>
 +
<ref name="Cauchy">A.L. Cauchy,  "Analyse algébrique" , Gauthier-Villars , Leipzig  (1894)  (German translation: Springer, 1885)</ref>
 +
<ref name="Hadamard">J. Hadamard,  "Essai sur l'etude des fonctions données par leur développement de Taylor" ''J. Math. Pures Appl.'' , '''8''' : 4  (1892)  pp. 101–186  (Thesis)</ref>
 +
</references>

Latest revision as of 13:56, 10 June 2016


The Cauchy inequality for finite sums of real numbers

The Cauchy inequality for finite sums of real numbers is the inequality \begin{equation} \left(\sum_{k=1}^n a_k b_k\right)^2\leq \sum_{k=1}^n a_k^2 \sum_{k=1}^n b_k^2 . \end{equation} Proved by A.L. Cauchy (1821); the analogue for integrals is known as the Bunyakovskii inequality.


Comments

In Western literature the name Bunyakovskii inequality is rarely used. Both the inequality for finite sums of real numbers, or its generalization to complex numbers, and its analogue for integrals are often called the Schwarz inequality or the Cauchy-Schwarz inequality.


The Cauchy inequality for the modulus of a regular analytic function

The Cauchy inequality is also the name used for an inequality for the modulus $|f^{(k)}(a)|$ of a derivative of a regular analytic function $f(z)$ at a fixed point $a$ of the complex plane $\mathbb{C}$, or for the modulus $|c_k|$ of the coefficients of the power series expansion of $f(z)$, \begin{equation} f(z)=\sum_{k=0}^\infty c_k (z-a)^k . \end{equation} These inequalities are \begin{equation}\label{eq:1} \left\lvert f^{(k)}(a)\right\rvert\leq k!\frac{M(r)}{r^k},\quad\lvert c_k\rvert\leq\frac{M(r)}{r^k}, \end{equation} where $r$ is the radius of any disc $U=\{z\in\mathbb{C}\colon\lvert z-a\rvert\leq r\}$ on which $f(z)$ is regular, and $M(r)$ is the maximum modulus of $\lvert f(z)\rvert$ on the circle $\lvert z-a\rvert=r$. The inequalities \eqref{eq:1} occur in the work of A.L. Cauchy [1]. They directly imply the Cauchy-Hadamard inequality (see [2]): \begin{equation} \lim_{k\rightarrow\infty}\sup\left(\frac{\left\lvert f^{(k)}(a)\right\rvert}{k!}\right)^{1/k}\leq\frac{1}{d(a,\partial D)}, \end{equation} where $d(a,\partial D)$ is the distance from $a$ to the boundary $\partial D$ of the domain of holomorphy of $f(z)$. In particular, if $f(z)$ is an entire function, then at any point $a\in\mathbb{C}$, \begin{equation} \lim_{k\rightarrow\infty}\sup\left(\frac{\left\lvert f^{(k)}(a)\right\rvert}{k!}\right)^{1/k}=0. \end{equation}

For a holomorphic function $f(z)$ of several complex variables $z=(z_1,\ldots,z_n)$, $n>1$, the Cauchy inequalities are \begin{equation} \frac{\partial^{k_1+\cdots+k_n}f(a)}{\partial z_1^{k_1}\cdots\partial z_n^{k_n}}\leq k_1!\cdots k_n!\frac{M(r_1,\ldots,r_n)}{r_1^{k_1}\cdots r_n^{k_n}} \end{equation} or \begin{equation} \lvert c_{k_1,\ldots,k_n}\rvert\leq\frac{M(r_1,\ldots,r_n)}{r_1^{k_1}\cdots r_n^{k_n}},\quad a=(a_1,\ldots,a_n)\in\mathbb{C}^n,\quad k_1,\ldots,k_n=0,1,\ldots, \end{equation} where $c_{k_1,\ldots,k_n}$ are the coefficients of the power series expansion of $f(z)$: \begin{equation} f(z)=\sum_{k_1,\ldots,k_n}^{\infty}c_{k_1,\ldots,k_n}(z_1-a_1)^{k_1}\cdots(z_n-a_n)^{k_n}, \end{equation} $r_1,\ldots,r_n$ are the radii of a polydisc $U^n=\{z\in\mathbb{C}^n\colon\lvert z_j-a_j\rvert\leq r_j,\; j=1,\ldots,n\}$ on which $f(z)$ is holomorphic, and $M(r_1,\ldots,r_n)$ is the maximum of $\lvert f(z)\rvert$ on the distinguished boundary of $U^n$.


Comments

The distinguished boundary of a polydisc $U^n$ as above is the set $T^n=\{z\in\mathbb{C}^n\colon\lvert z_\nu-a_\nu\rvert\leq r_\nu,\; \nu=1,\ldots,n\}$.


References

  1. A.L. Cauchy, "Analyse algébrique" , Gauthier-Villars , Leipzig (1894) (German translation: Springer, 1885)
  2. J. Hadamard, "Essai sur l'etude des fonctions données par leur développement de Taylor" J. Math. Pures Appl. , 8 : 4 (1892) pp. 101–186 (Thesis)
How to Cite This Entry:
Cauchy Schwarz inequality. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Cauchy_Schwarz_inequality&oldid=38950
This article was adapted from an original article by E.D. Solomentsev (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article